Alert archive / North Carolina / Coastal Flood Advisories in 2021

Coastal Flood Advisory 21, NWS Wilmington, NC

February 13, 2021New Hanover County, North Carolina

NWS Wilmington, NC issued this coastal flood advisory at Feb 13, 2021, 3:15 AM EST for New Hanover County, North Carolina. It took effect at Feb 13, 2021, 9:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2021, 3:15 AM EST (08:15 UTC)
In effect from
Feb 13, 2021, 9:00 AM EST
Expired
Feb 13, 2021, 12:18 PM EST
In force
3 hr
Issued by
NWS Wilmington, NC

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
414 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WHUS42 KILM 130815
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
315 AM EST Sat Feb 13 2021

NCZ107-131800-
/O.NEW.KILM.CF.Y.0021.210213T1400Z-210213T1800Z/
Inland New Hanover-
315 AM EST Sat Feb 13 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO
1 PM EST THIS AFTERNOON...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 9 AM this morning to 1 PM EST this afternoon.

* IMPACTS...North of the Cape Fear Memorial Bridge, one spot on 
  Battleship Road is covered with water about three inches deep. 
  The westbound lane of USS North Carolina Road is covered with 
  water up to six inches deep. In downtown Wilmington, about a 
  block of Water Street just south of Market Street is covered 
  with about three inches of water.

* ADDITIONAL DETAILS...Rainfall may slow the receding water after
  high tide and extend the time of minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 13/11 AM     5.9        1.2        1.1        1      Minor    
 13/11 PM     5.6        0.9        1.2        1      Minor    
 14/12 PM     5.8        1.1        1.2        1      Minor    
 15/12 AM     5.6        0.9        1.2        1      Minor    
 15/12 PM     5.5        0.8        1.1        1      Minor    
 16/01 AM     5.7        1.0        1.4        1      Minor

&&

$$

8
1 follow-up statement
888 
WHUS42 KILM 131718
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1218 PM EST Sat Feb 13 2021

NCZ107-131830-
/O.CAN.KILM.CF.Y.0021.000000T0000Z-210213T1800Z/
Inland New Hanover-
1218 PM EST Sat Feb 13 2021

...COASTAL FLOOD ADVISORY IS CANCELLED...

Water levels have fallen below minor flood thresholds.

$$

What forecasters said that day

The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this coastal flood advisory went out at Feb 13, 12:58 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 13, 12:58 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1258 AM EST Sat Feb 13 2021

.SYNOPSIS...
A wet and chilly weekend can be expected, as a series of low
pressure systems track over cool high pressure. This pattern
should continue into early next week, with warming and drying
into mid week. More rain chances enter picture late next week.

&&

.UPDATE...

No earth-shaking edits made, cold and wet. Will take a look if a
flood watch is needed for Sunday, as after today, soils should
have a lower capacity to hold water, but confidence not high as
as notable spread exists currently in qpf solutions. Will focus
on trends into morning to aid decision and neighbor the office
collaborations.

&&

.NEAR TERM /THROUGH SUNDAY/...
Latest sfc analysis shows a stationary frontal boundary
offshore with 1027 mb high pressure centered over the DELMARVA,
ridging down into the local area as a strong CAD wedge. Latest
batch of rain associated with strong WAA just above the shallow
inversion is current sliding E through the area, with already
some weaker echoes showing up over the western half of the CWA.
This will be the trend through this evening, with a chance for
light rain persisting however some slightly drier mid-level air
moves into the area from the WSW. Abundant moisture profiles
then return late tonight into Sat morning when PoPs ramp up to
categorical from W to E. Sat will essentially be a washout, with
light to moderate rain continuing for most of the day as the
area sits in the right-entrance-region of an upr-level jet
streak. Meanwhile, sfc low pressure develops along the stalled
frontal boundary offshore. Not enough QPF anticipated to warrant
a Flash Flood Watch. The rain continues into the evening hours,
possible ending over NW areas late where there will be less
forcing for ascent.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Cloudy and unsettled weather continues in the short term. Wedge
in place at the surface Sunday will keep highs in the upper
40s. Isentropic lift combined with a series of upper level
impulse moving across will lead to moderate rain Sunday
afternoon and evening. Clouds and rain will keep lows Sunday
night in the low 40s. Could see break in rain early Monday with
wedge still in place, with cloudy skies keeping highs in the low
50s. Low pressure develops over the Gulf of Mexico Monday
before moving north, lifting a warm front across our area late
Monday. This will erode the wedge and increase rain chances
Monday night, even with best synoptic forcing to the north.
Still too early for details, but 12z guidance hints at chance
for severe weather Monday night with plenty of low level and
deep shear. Surface based instability remains a question,
especially with nighttime convection, and so will continue to
monitor.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Low pressure moves off to the northeast Tuesday, ushering in
dry air by the afternoon. High temps Tuesday will depend on how
long it takes to see some sunshine. Current forecast is for mid
60s Tuesday, though both GFS and ECM MOS guidance is hinting at
mid 70s. Lows Tuesday night in the low 40s. With high pressure
to the north, cold air damming develops again on Wednesday, with
partly cloudy skies and highs near 60. Rain returns late
Wednesday through early Friday, as another low develops in the
Gulf of Mexico on Thursday, lifting a warm front north early
Thursday eroding the wedge. Cold front moves across from the
west on Friday with high pressure and dry air moving in behind
it.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Challenging but stable IFR, in that ceilings and VSBY are not
highly variable, but are difficult to tend with. Generally CIGS
BKN003-BKN005 with OCNL drizzle and mist, visibility 2-5 SM for
most sites this TAF cycle. IFR ceilings expected entire TAF
period. Cold air damming high pressure will maintain moderate
NNE winds at 6-11 kt this period highest near the coast, but not
much in the way of gustiness. Winds overall light in lowest 10
thousand feet this TAF period.

Extended Outlook...Periods of IFR ceilings through Monday as
a front remains stalled offshore and northeast winds continue.
A cold front arriving from the west Tuesday afternoon could
bring improving ceilings and visibility through Wednesday.

&&

.MARINE...
Through Saturday Night...The SCA over NC coastal waters set to
end at 3pm has been extended through 1am, with frequent N gusts
to 25 kt not expected to end until then. Even then after,
occasional gusts to 25 kt are possible through Sat. This as a
stalled frontal boundary sits offshore and a strong CAD wedge is
in place inland. Similar wind direction into Sat night, with a
slight drop in wind speeds. Some 6 ft seas will continue over
the NC coastal waters through early this evening, before
dropping to 3-5 ft overnight. Seas then 2- 4 ft everywhere for
Sat/Sat night. This is all mainly wind wave- driven, however
there is a 1-2 ft ESE 9-10 sec swell component.

Sunday through Wednesday...Northeast winds 10-15 kts continue
Sunday through Sunday night with surface wedge in place inland.
Seas 3 to 4 ft. Winds and seas relax a little Monday. Low
pressure develops over the Gulf of Mexico Monday, lifting a warm
from across the area Monday evening and night. This will veer
winds to southwesterly around 15 kts Monday night, with winds
increasing to 15-20 kts Tuesday. Seas will increase in response
to 3 to 5 ft Monday night and 4 to 6 ft Tuesday, and a Small
Craft Advisory may be needed. Chance for thunderstorms Monday
night, which could locally increase winds and seas at times. As
surface low moves off to the northeast Tuesday, surface wedge
redevelops inland. This will allow winds to decrease and veer to
NNE around 10 kts for Wednesday, with seas 3 to 4 ft. Seas
Sunday through Wednesday combination of a NE wind wave and a
strengthening S wind wave, especially Monday night and Tuesday,
with a weak SE swell mixed in on Sunday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 1 AM EST early this morning for
     AMZ250-252.

&&

SYNOPSIS...8
UPDATE...Colvy
NEAR TERM...MAS
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...MJC
MARINE...MAS/VAO
Hazardous weather outlook, Feb 13, 1:11 AM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
111 AM EST Sat Feb 13 2021

AMZ250-252-254-256-140615-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
111 AM EST Sat Feb 13 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Visibility less than 1 NM at times in drizzle and mist.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Visibility less than 1 NM in rain Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056-
058-059-140615-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
111 AM EST Sat Feb 13 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Excessive rainfall over wet ground Sunday could produce localized
flooding in prone locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-140615-
Inland New Hanover-
111 AM EST Sat Feb 13 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor coastal flooding could develop along the Cape Fear River at
downtown Wilmington during high tides through the weekend.

Excessive rainfall over wet ground Sunday could produce localized
flooding in prone locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 8:53 PM ESTRiver Flood WarningILMBladen, Cumberland13 days

Nearby

Coastal Flood Advisories in North Carolina, 2021Every coastal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.